Merton's Portfolio Optimization with Multiple Risky Assets Based on Risk Preference
Abstract
This study addresses the issue of Merton portfolio optimization based on the Hyperbolic Absolute Risk Aversion (HARA) utility function within a finite time interval. The portfolio is constructed using two risky assets and one risk-free asset, ensuring that investments are not limited to a single risky asset in order to achieve optimal investment and consumption strategies. The mathematical model of the Merton portfolio problem will be analyzed using the Hamilton-Jacobi-Bellman (HJB) equation. The simulation shows that the optimal investment proportion in multi-risk assets decreases as wealth increases. This is influenced by the investor's risk preference relative to their wealth. The results also show that optimal consumption increases over time in order to obtain maximum utility.
Full text article
References
S.-P. Zhu and G. Ma, “An Analytical Solution for The HJB Equation Arising from The Merton Problem,” International Journal of Financial Engineering, vol. 5, no. 1, p. 1850008, 2018. https://doi.org/10.1142/S2424786318500081.
D. Hobson, A. S. Tse, and Y. Zhu, “A Multi-Asset Investment and Consumption Problem with Transaction Costs,” Finance and Stochastics, vol. 23, pp. 641–676, 2019. https://doi.org/10.1007/s00780-019-00391-6.
N. Wang and T. K. Siu, “Investment-Consumption Optimization with Transaction Cost and Learning about Return Predictability,” European Journal of Operational Research, vol. 318, no. 3, pp. 877–891, 2024. https://doi.org/10.1016/j.ejor.2024.06.024.
R. C. Merton, “Lifetime Portfolio Selection Under Uncertainty: The Continuous-Time Case,” The Review of Economics and Statistics, pp. 247– 257, 1969. https://doi.org/10.2307/1926560.
Z. Bodie, “Robert C. Merton and The Science of Finance,” Annual Review of Financial Economics, vol. 12, no. 1, pp. 19–38, 2020. https://doi.org/10.1146/annurev-financial-100520-074656.
H. U. Gerber and G. Pafum, “Utility Functions: from Risk Theory to Finance,” North American Actuarial Journal, vol. 2, no. 3, pp. 74–91, 1998. https://doi.org/10.1080/10920277.1998.10595728.
R. C. Merton, “Optimum Consumption and Portfolio Rules in A Continuous-Time Model,” in Stochastic Optimization Models in Finance, pp. 621–661, Elsevier, 1971. https://doi.org/10.1016/B978-0-12-780850-5.50052-6.
G. Ma and S.-P. Zhu, “Revisiting The Merton Problem: from HARA to CARA Utility,” Computational Economics, pp. 1–36, 2021. https://doi.org/10.1007/s10614-021-10102-z.
J. Yong and X. Y. Zhou, Stochastic Controls: Hamiltonian Systems and HJB Equations, vol. 43. Springer Science & Business Media, 1999. https://doi.org/10.1007/978-1-4612-1466-3.
L. Jiang, Mathematical Modeling and Methods of Option Pricing. World Scientific Publishing Company, 2005. https://doi.org/10.1142/5855.
U. F. Wiersema, Brownian Motion Calculus. John Wiley & Sons, 2008. https://wiley.com/go/brownianmotioncalculus.
H. Jacobsson, “On Merton’s Portfolio Problem: A Stochastic Optimal Control Problem,” 2022.
M. Nguyen, “Finite and Mean Field Games for Optimal Investment with HARA Utility Function and The Presence of Risk-Seeking Agents,” Research Square, 2024. https://doi.org/10.21203/rs.3.rs-3861413/v1.
Z. Nikooeinejad and M. Heydari, “Numerical solution of hamilton–jacobi– bellman pdes in stochastic optimal control problems using fractional-order legendre collocation method,” Journal of Vibration and Control, vol. 30, no. 21- 22, pp. 5078–5096, 2024. https://doi.org/10.1177/10775463231217531.
J. C. Hull, “Options, Futures, and Other Derivatives, Global Edition,” Harlow: United Kingdom: Pearson, 2018.
C. B. Erb, C. R. Harvey, and T. E. Viskanta, “Expected Returns and Volatility in 135 Countries,” Available at SSRN 871253, 1996.
Z. Zhang and G. E. Karniadakis, “Numerical Methods for Stochastic Partial Differential Equations with White Noise,” Applied mathematical sciences, vol. 196, 2017. https://link.springer.com/book/10.1007/978-3-319-57511-7.
E. Rahman, M. Subhan, and H. Maulana, “Convergence Analysis of Euler-Maruyama Method on Ornstein-Uhlenbeck Equation,” in Journal of Physics: Conference Series, vol. 1554, p. 012004, IOP Publishing, 2020. https://iopscience.iop.org/article/10.1088/1742-6596/1554/1/012004.
Authors
Copyright (c) 2026 Journal of the Indonesian Mathematical Society

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.